1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Help Please!

Discussion in 'Dog Health issues and questions' started by Acer, Dec 19, 2009.

Thread Status:
Not open for further replies.
  1. Acer

    Acer Boxer Pal

    Joined:
    Oct 27, 2009
    Messages:
    8
    Likes Received:
    0
    Hello All @ Boxerworld,

    My Boxer is now one year old, 2 months ago he got lumps all over his body, you can see them on his fur but you cannot feel them (confused)... he also has red rashes on his skin.

    We took him to the Vet and he gave him a steriod injection and a weeks dose of Prednisolone, it cleared up after a week but the vet didn't exactly say what the cause was.

    Two days ago it has come back again, here is a image of how he looks:

    ImageShack® - Done

    Does anyone know what this could be, it's driving me mad and im sure it is driving the dog mad too..:-(

    All the best

    Jay
     
  2. gmacleod

    gmacleod Elusive Moderator Staff Member

    Joined:
    Jun 3, 2002
    Messages:
    15,273
    Likes Received:
    2
    The lumps are known as hives (that is certainly what he has in the picture you posted). These are usually an allergic reaction, very often to things such as insect bites (spiders, ants, bees, fleas, etc) or to chemicals that he has come into contact with (can sometimes include vaccinations).

    If they've returned after the steroids, then the dog is still coming into contact with the cause. I'm afraid he's going to continue to react like this - and possibly with increasing severity - until you identify and remove the cause.
     
  3. Gatorblu

    Gatorblu Boxer Insane

    Joined:
    Dec 30, 2008
    Messages:
    7,445
    Likes Received:
    1,011
    It looks likes hives to me. And I'm guessing since they gave prednisone last time it was hives then too. The first thing I would do is give you pup some Benedryl. Do not give the childrens version because that will had flavoring in it that can make you dog sick. I prefer the tablets. 1 for 25 lbs of dog. I put it in a cheese cube or peanut butter and my dogs have no trouble taking them. Considering the amount of hives I'm going to guess it's going to take a while to go away. So don't be suprised if they don't disappear after the first dose or two, but they should improve.

    Next you need to find out what is causing them. Could he have been bitten by a bug or spider? If he hasn't had a problem in since his first reaction 2 months ago I would rule out his regular food or any detergent. Did he visit somewhere then and now? Has he gotten some kind of treat he normally doesn't get? Once you can rule it out you can avoid it. Good Luck! And we're sending some healing ((vibes)) your pups way!
     
  4. Cami

    Cami Boxer Insane

    Joined:
    Sep 7, 2003
    Messages:
    5,914
    Likes Received:
    71
    Poor thing!
    Yep those are hives.
    I'd put a call into the vets office and either:
    A) Go back for another injection to help ease his itching or
    B) Ask about starting an over the counter antihistamine such as Benadryl (or similar), at home to give him some relief.
    After all of that you need to address the initial cause. That is easier said than done and will take a bit of investigating.
    Have you started using any new chemicals in your home?
    Laundry detergent, carpet cleaners, room sprays, etc...?
    Any new bedding he could have come into contact with that wasn't washed beforehand?
    Anything applied to the yard? Taking him to a new location (for walks/play) perhaps that you didn't visit previously (before the hives showed up)?
    You really have to think long and hard. You might just hit on something. Could be bites or stings. Could literally be anything!
     
  5. harleyboxer

    harleyboxer Super Boxer

    Joined:
    Sep 30, 2004
    Messages:
    415
    Likes Received:
    0
    You can dose the Benadryl 1 tablet (25mg) per 25 pounds (1 mg per pound) but don't exceed 2 tablets (50 mg)
     
  6. gmacleod

    gmacleod Elusive Moderator Staff Member

    Joined:
    Jun 3, 2002
    Messages:
    15,273
    Likes Received:
    2
    ***Do NOT give your dog benadryl***

    Benadryl in the UK does not contain the same drug as it does in the US. What people in the US actually mean is diphenhydramine, which is an early generation antihistamine, commonly available under the Benadryl brand name in that country. But most other places in the world (UK included), the drug in Benadryl is Acrivastine or Cetirizine. It may also contain Pseudoephedrine - which is toxic at quite small doses.

    Do not give any of these things to your dog without first checking with a vet, to find out if it's safe in any doseage (and if it is, at what dose).
     
  7. Walkssoftly

    Walkssoftly Completely Boxer Crazy

    Joined:
    Aug 31, 2006
    Messages:
    654
    Likes Received:
    0
    Omgosh Gmacleod!! This is scary, I hope Jay got your message in time! The thought that our medications are different can be dangerous! Is it this way with other medications too? This is something that all on BW should really be aware of! Everyone is always so helpful on here, and to think that we may have said something about medications that could be detrimental to our animals..
    I sure hope Jay's boxer is going to be ok!

    Karen
    Sequoia white female 3yrs
    Rooster fawn/flashy 2yr rescue boy
    TaTanka, Tuff E. Nuff, and SLY at the bridge...
     
  8. Cami

    Cami Boxer Insane

    Joined:
    Sep 7, 2003
    Messages:
    5,914
    Likes Received:
    71
    For this very reason (among others) it is why we should ALWAYS include an owner speak with their vet BEFORE giving any medication.
     
  9. x19er

    x19er Boxer Insane

    Joined:
    Apr 10, 2006
    Messages:
    2,097
    Likes Received:
    59
    We're in the UK and we use Nytol (brand name) which is diphenhydramine or Piriton (brand name) which is chlorphenamine maleate both of these approved by our vet. Double check if your buying at the chemist by asking the pharmacist for tablets that contain either of these forms of antihistamine, they do a computer cross reference for you. I've came across this problem on this site before with the brand name Benadryl - the Benadryl brands available here contain decongestants etc which are toxic to dogs as mentioned by Gmac.
     
  10. gmacleod

    gmacleod Elusive Moderator Staff Member

    Joined:
    Jun 3, 2002
    Messages:
    15,273
    Likes Received:
    2
    Yes, it is the case with a great many medications. The names and active ingredients vary considerably around the world. It is one of the main reasons we insist that all members give their country of location in their profile ;) It is then possible to be alert to advice that might be inappropriate.

    It is an even better reason for naming the actual drug you mean when making recommendations, rather than just the brand name it is commonly sold under where you live - especially when posting on an international forum. Then there is little risk of someone poisoning their dog with the wrong medication.
     
Thread Status:
Not open for further replies.

Share This Page